Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

April 9, 2021Morgan County, Indiana

NWS Indianapolis, IN issued this special weather statement at Apr 9, 2021, 10:00 PM EDT for Morgan County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 10:00 PM EDT (02:00 UTC)
Expired
Apr 9, 2021, 10:30 PM EDT
In force
30 min
Issued by
NWS Indianapolis, IN

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 49 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS83 KIND 100200
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
1000 PM EDT Fri Apr 9 2021
 
INZ053-054-062-100230-
Owen IN-Morgan IN-Monroe IN-
1000 PM EDT Fri Apr 9 2021

...WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL POSSIBLE...

At 959 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 13 miles northwest of Bloomington, moving northeast at 40
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Martinsville, Spencer, Gosport, Paragon and Stinesville. 

LAT...LON 3924 8671 3932 8678 3953 8646 3940 8635
TIME...MOT...LOC 0159Z 233DEG 34KT 3932 8668 

$$

JAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Apr 9, 9:01 PM EDT, 59 minutes earlier.

Area forecast discussion, Apr 9, 9:01 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
901 PM EDT Fri Apr 9 2021

.Forecast Update...
Issued at 857 PM EDT Fri Apr 9 2021

Scattered convection continues over the southern zones, along a low
level convergent zone. Been getting some reports of small hail
with the stronger cells. Increasing 850mb flow, along with fairly
steep mid level lapse rates, should help to keep some of this
activity going for several more hours as it drifts north. Short
term model guidance suggests it may reach into the central zones
over the next few hours before dissipating. Will keep some PoPs
going through the late evening hours over the southern and central
zones to cover this activity.

Convective cluster currently moving through southern Illinois should
reach the far southwest zones towards 100300Z. Recent short term
model runs continue to suggest this activity will largely diminish
as it moves into the local area. There has been some warming of the
tops lately, but there is still quite a bit of lightning activity in
that area. Will keep some higher PoPs over the southwest zones later
tonight, as a result.

Finally, latest short term model data suggest the more organized
lift associated with the warm advection pattern ahead of the next
system may not reach the western zones until daybreak Saturday. Will
trim back the higher PoPs towards sunrise more into the western
zones.

&&

.Short Term...(This evening through Saturday night)
Issued at 306 PM EDT Fri Apr 9 2021

...Thunderstorm chances late this afternoon mainly south and east of
the I-69/I-70 corridors...

Late this Afternoon through Saturday Night: Current radar mosaic is
showing some light returns over the southeast portions of central
Indiana where weak moisture transport is still occurring with the
low centered over northwest Wisconsin.  Elsewhere, the remainder of
the forecast area is dry with little moisture upstream until tonight
when a low pressure system pushes farther into the Missouri Valley.
Nonetheless, that southeastern quadrant will be an area of concern
over the next several hours where temperatures have climbed into the
upper 70s in the strong southwest flow, and bulk shear values are in
the 35 to 40 kt range with mid level lapse rates near 7 C/km.  So,
an approaching secondary cold front will have some instability to
work with as mixed CAPE values continue to climb into the 500-1000
J/kg range.

As mentioned above, the window for any convective development will
be small though and focused in the Fri 19-23Z time frame with little
moisture upstream.  So, expect a lull in activity late this evening
into tonight before isentropic lift ramps up ahead of a low pressure
system entering the Missouri Valley around Sat 06Z.  At that point,
Pops will quickly increase from southwest to northeast with
categorical by Sat 12Z.  Look for embedded thunderstorms throughout
the day Saturday and into Saturday evening, but the main focus will
be on measurable precipitation.  PWAT values are pointing toward
values near 1.25 inches, which could result in some nuisance
flooding.

Temperatures and Winds:  The tight pressure gradient will continue
to keep winds strong out of the southwest into this evening.
Sustained wind speeds have generally been in the 12 to 16 mph range
with gusts up to 25 mph.  Look for those to relax a bit this evening
before resuming again tomorrow.  Meanwhile, the above normal
temperatures will continue with lows in the mid to upper 50s
tonight and upper 60s/low 70s tomorrow. Saturday night, overnight
lows will be a bit cooler with all of the rainfall, but still
above normal in the mid to upper 40s.

&&

.Long Term...(Sunday through Friday)
Issued at 306 PM EDT Fri Apr 9 2021

Continue to expect broad cyclonic flow across the CONUS in the long
term period with at least a couple of closed lows impacting the
area, with far more certainty on the early portion of the
period/late weekend than later in the period as model differences
increase.

Raised blend pops Sunday into Sunday evening as precipitation
associated with deformation on the backside of the upper low is
likely to linger as the low slowly pulls northeast. Guidance
agreement is generally good here.

A frontogenetic zone may bring some showers to primarily southern
portions of the area Monday afternoon and evening, and needed to add
some slight chance pops there as well.

Additional low shower chances are necessary at times late in the
week, but cannot justify more than this at this time given the
disparate handling of the details regarding the multiple closed lows
drifting slowly through the overall flow.

Given low level thermal progs, blend temperatures looked a bit warm
much of the long term and have made reductions accordingly.
Deterministic blend output does not seem to be fully capturing the
cooldown anticipated as the week wears on.

&&

.Aviation...(100000Z TAF Issuance)
Issued at 633 PM EDT Fri Apr 9 2021

IMPACTS:
- Lingering surface gusts 18-23 kts from 210-240 degrees ending with
sunset.
- Surface winds 190-230 degrees at 6-9 kts this evening will
gradually back to 140-160 degrees by sunrise Saturday.
- Scattered showers/embedded thunderstorms moving in from the
southwest after about 100900Z.

DISCUSSION: Scattered convection currently south of the terminals
appears to be associated with a low level convergent zone. Most of
this activity should dissipate with sunset, although increasing flow
at 850mb later this evening may keep some threat for additional
widely scattered activity well into the evening, especially in the
KBMG/KHUF/KIND vicinity.

Extrapolation of convective cluster currently approaching southern
Illinois suggests the remnants may reach the KHUF/KBMG terminals
around 100400Z. At this time, short term models suggest most of the
activity will diminish quite a bit by the time it gets this far
northeast, so confidence is low regarding impacts from this
activity.

Otherwise, additional shower/embedded thunderstorm activity may begin
moving in from the southwest after about 100900Z, associated with
the warm advection pattern ahead of the next system.

Lingering surface gusts 18-23 kts expected to end with sunset, as
mixing diminishes.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...JAS
Short Term...TDUD
Long Term...Nield
Aviation...JAS
Hazardous weather outlook, Apr 9, 3:54 PM EDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
354 PM EDT Fri Apr 9 2021

INZ041-042-047>049-053>057-061>065-067>072-102000-
Delaware-Randolph-Marion-Hancock-Henry-Owen-Morgan-Johnson-Shelby-
Rush-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Muncie, Winchester, Indianapolis,
Greenfield, New Castle, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
354 PM EDT Fri Apr 9 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

There is a chance of thunderstorms this afternoon/evening and
again tonight. A few could be strong to severe this
afternoon/evening with damaging winds possible. Cloud to ground
lightning will be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday and Saturday night.
Storms will be capable of brief heavy rain, gusty winds, and cloud
to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible but not likely this afternoon and
early evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>040-043>046-051-052-060-102000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-
Sullivan-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Clinton, Newport, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Terre Haute, Brazil,
Clay City, and Sullivan
354 PM EDT Fri Apr 9 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

There is a small chance of thunderstorms this afternoon/evening and
again tonight. Cloud to ground lightning and gusty winds will be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday and Saturday night.
Storms will be capable of brief heavy rain, gusty winds, and cloud
to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 9, 8:03 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
803 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             3 SE BLOOMINGTON        39.14N 86.48W
04/09/2021  M0.25 INCH       MONROE             IN   AMATEUR RADIO

&&
Local storm report, Apr 9, 8:25 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
825 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             ELNORA                  38.88N 87.08W
04/09/2021  E0.25 INCH       DAVIESS            IN   TRAINED SPOTTER

            HAIL STARTED AT 803P AND LASTED UNTIL 808P
            EDT.

&&

AGM
Special weather statement, Apr 9, 8:55 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
855 PM EDT Fri Apr 9 2021

INZ061-100130-
Greene IN-
855 PM EDT Fri Apr 9 2021

...WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL POSSIBLE...

At 854 PM EDT, Doppler radar was tracking a strong thunderstorm over
Linton, or 28 miles northeast of Vincennes, moving northeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linton, Bloomfield, Worthington, Lyons and Switz City.

LAT...LON 3906 8724 3917 8703 3917 8694 3905 8683
      3891 8719 3891 8722 3894 8724
TIME...MOT...LOC 0054Z 235DEG 34KT 3900 8719

JAS
Local storm report, Apr 9, 9:03 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             OAKTOWN                 38.87N 87.44W
04/09/2021  E0.50 INCH       KNOX               IN   PUBLIC

            TIME ESTD FROM RADAR.

&&

AGM
Special weather statement, Apr 9, 9:29 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
929 PM EDT Fri Apr 9 2021

INZ053-061-100215-
Owen IN-Greene IN-
929 PM EDT Fri Apr 9 2021

...WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL POSSIBLE...

At 928 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bloomfield, or 22 miles west of Bloomington, moving
northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spencer, Worthington, McCormicks Creek State Park and Freedom.

LAT...LON 3933 8676 3924 8668 3914 8668 3903 8697
      3914 8706
TIME...MOT...LOC 0128Z 234DEG 32KT 3914 8693

JAS
Special weather statement, Apr 9, 10:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1000 PM EDT Fri Apr 9 2021

INZ053-054-062-100230-
Owen IN-Morgan IN-Monroe IN-
1000 PM EDT Fri Apr 9 2021

...WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL POSSIBLE...

At 959 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 13 miles northwest of Bloomington, moving northeast at 40
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Martinsville, Spencer, Gosport, Paragon and Stinesville.

LAT...LON 3924 8671 3932 8678 3953 8646 3940 8635
TIME...MOT...LOC 0159Z 233DEG 34KT 3932 8668

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:55 PM EDTSpecial Weather StatementINDGreene35 min
Apr 9, 9:29 PM EDTSpecial Weather StatementINDOwen46 min
Apr 10, 3:53 PM EDTAreal Flood AdvisoryINDBoone, Hamilton, Johnson, Marion, Morgan, Tipton112 min
Apr 10, 4:54 PM EDTSpecial Weather StatementINDClay, Fountain, Owen, Parke, Putnam51 min
Apr 10, 5:23 PM EDTSpecial Weather StatementINDLawrence, Monroe, Morgan22 min
Apr 10, 6:43 PM EDTSpecial Weather StatementINDHancock, Marion32 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.